Tuesday, August 9, 2011


Be careful what you wish for. I went up to Mayo wanting a change. I need a better quality of life. I have been sick too often and feeling just generally miserable in between. I kept asking myself how bad it could be if I just stopped the chemo.

I’m in the process of finding out.

At this point in time Dr. Buadi is uncertain what real benefit there is to me continuing ongoing Velcade therapy. My monoclonal protein levels, in particular the light chain levels, are quite low. He has recommended that I stop the chemo and go off a number of the drugs I am on. We will continue to monitor these levels without intervention. If the immunoglobulin free light chains increase and the kappa-to-lambda ratio becomes more abnormal we will consider some other form of chemo. Dr. Buadi believes that most of the symptoms I am having are related to my worsening renal function and going on dialysis would help. He has also recommended that I see a local cardiologist as my troponin is down, but NT-proBNP is up.

Troponin is a complex of three regulatory proteins that is integral to muscle contraction in skeletal and cardiac muscle. BNP is a neurohormone produced mainly in the ventricular myocardium and is a known regulator of cardiovascular function that is widely used a marker of heart failure. The precursor protein pro-B-type natriuretic peptide is cleaved to form BNP and the amino terminal NT-proBNP, and both of these circulate in the plasma. Elevated NT-proBNP levels were strongly associated with prevalent AF (atrial fibrillation).

Dr. Leung, my Nephrologist at Mayo found some inconsistencies between my monoclonal protein levels and my kidney function numbers. He agrees with taking me off the chemo and several of the drugs I was on that are related to it but is not recommending dialysis just yet. He has put me on a blood pressure medicine and wants me to have blood work done weekly to see if my kidney numbers improve.

I had an Esophagogastroduodenoscopy (EGD) while I was at Mayo because prior to and since my most recent hospitalization I have had terrible stomach issues. While this has been great from a losing weight standpoint it is extremely tedious to have an upset stomach 24/7. Dr. Buadi has put me on Reglan. Since it appears I have amyloid in my digestive tract which as in the heart and kidneys causes muscle stiffening the Reglan may be helpful as it increases muscle contractions in the upper digestive tract. This speeds up the rate at which the stomach empties into the intestines.

So I came home feeling a little deserted and not particularly hopeful. It was like they were all saying to me that they’ve tried everything and it hasn’t worked so lets give this a shot, lets do nothing for a while. I guess its kind of what I wanted and yet it feels like no plan and I am a planner. I have been revisiting the angry stage of my grief by screaming at inane commercials on television (seriously they pay for these things?!?). I don’t know why that’s where I am channeling my anger but it seems to be working as even now I feel a little less pissed off.

I am considering going out to Boston University for a second opinion. Like Mayo it is a center for excellence concerning Amyloidosis. I have also been getting a lot of advice concerning some holistic options. I did speak today actually, with Dr. Buadi regarding that and he recommends caution. Perhaps my first step should be BU if things start to get worse or I can’t get any relief from my stomach issues.

So there you go. I’m once again treading water. I hope I can get some relief from the Reglan.

No comments:

Post a Comment